I am a white 84-year-old male in fairly good health, but am borderline anemic and have macular degeneration in both eyes. Would taking iron infusions make my macular degeneration worse? [ 12/17/12 ]
No definite link has been established between iron infusions for anemia and age-related macular degeneration (ARMD). Very high levels of iron may be linked to a variety of retinal diseases due to increased oxidative stress in some patients, but this idea is a theory that is undergoing study. Oxidative stress occurs when the body cannot detoxify certain chemicals associated with metabolism of oxygen. If you have low levels of iron and are taking supplements to get back to normal levels of iron to treat anemia, the potential of oxidative stress toxicity is less likely.
I have wet age-related macular degeneration in one eye. How likely is it that the other eye be affected? [ 12/17/12 ]
If the one eye has wet age-related macular degeneration (ARMD) the other eye is at higher risk of developing wet ARMD. The risk can be as low as 10 percent and as high as 75 percent in the next five years depending on whether certain features were observed in the eye with dry ARMD. Speak to a retina specialist about your eye exam findings, what specific risk you have for developing wet ARMD, and if you would benefit from taking a formula of eye vitamins for patients with high risk dry ARMD. This vitamin formula has been shown to help prevent conversion of dry ARMD to wet ARMD in a certain subset of patients.
I had oral surgery, which resulted in a full blown infection. After two days I was prescribed an antibiotic. Can infections cause macular degeneration? The follow-up eye exam showed that my visual acuity decreased from 20/70 to 20/100. Was this a result of the infection? [ 12/17/12 ]
Infections have not been shown to cause or worsen age-related macular degeneration. Your vision could be slightly worse for a variety of other reasons after the infection, including something as simple as dryness of the ocular surface. If your visual acuity does not return to the baseline 20/70, please ask your eye specialist to describe to you any changes he or she might note compared to your pre-infection exam. A variation of 20/70 to 20/100 could also be related to testing conditions such as brightness of the room, minor differences in distance to the chart, etc.
My 32-year-old son has suffered from wet macular degeneration since the age of 15, when it was discovered in his right eye; there was nothing anyone could do about it. At the age of 20, the left eye started deteriorating and there was evidence of choroidal neovascularization (CNV). He had been treated with about eleven photodynamic treatments and three Avastin injections in his left eye. The scar keeps growing and his vision is becoming worse. We live in Israel, and the eye test results are around 6/30 in both eyes. (I am not familiar with your measuring system) Is there any way to help him and stop this deterioration? [ 12/17/12 ]
Wet age-related macular degeneration typically does not manifest itself in patients younger than 55 years of age. Your son has likely developed choroidal neovascularization (CNV) secondary to a different type of macular degeneration. Both Avastin and photodynamic therapy are common treatments for CNV. Without knowing the specific subtype of macular degeneration or seeing the results of the clinical exam, I cannot give a specific prognosis or treatment recommendation to preserve vision. Your son may benefit from evaluation by a low vision specialist. This specialist can help your son maximize his remaining vision with various assistive devices and training.
My 91-year-old mother-in-law has been receiving eye injections and she can basically just see light and dark. Should she have to continue to get the injections? Will her vision improve beyond what it is now? [ 12/17/12 ]
Intravitreal eye injections such as Lucentis, Avastin, and Eylea are the most effective treatments for wet age-related macular degeneration (ARMD). In multiple clinical trials, these injections preserved vision in 90 percent of patients, but improved vision in only 40 percent of patients. Your mother-in-law may be in the 90 percent of patients that that eye injections preserve vision in, but not in the 40 percent of patients that notice significant visual gain after injection. Your mother-in-law's vision may improve with continued injection, and the vision could decline if injections are stopped. Predicting these outcomes is very challenging and depends on a variety of factors. Please discuss the potential results of stopping or having less frequent injections with your retina specialist.
My doctor removes fluid each time I receive Avastin; this has been going on for about five months and it is extremely uncomfortable. He says that this is necessary because I had a “glaucomic” reaction the first time and went blind for four hours. I still lose some vision momentarily after the injections, but it returns. I am developing floaters from the vitreous fluid detaching and I believe this could be from the injections. The floaters are also annoying alongside the weird vision, which has gotten better, but it is still not great. I’m still bleeding slightly and the doctor feels that I need to continue receiving them regardless. Should I continue with the injections, but spread them out more than 4 weeks apart? What else is there to do? [ 12/17/12 ]
Avastin is a common treatment for wet-age related macular degeneration (ARMD), however this eye injection does not cure the disease. Instead Avastin only controls ARMD. It is not uncommon to eventually require treatment again after stopping Avastin as the wet ARMD will recur, and many patients require lifelong Avastin therapy. If you have an eye pressure rise after the injection, the eye fluid may need to be removed after the injection to prevent vision loss from glaucomatous damage to your optic nerve. Some patients can receive Avastin injections less frequently than every four weeks, so talk with your retina specialist to see if you meet criteria for an extended dosing interval. The Avastin is typically dosed every four weeks, however, if the bleeding is still active. Another eye injection, called Eylea, can require less frequent dosing after a certain interval of monthly treatments. You can also ask your retina specialist if you are a candidate to receive Eylea injections instead, but you will still likely need to have fluid removed from the eye afterwards.
I am 43 years old and have a history of multiple sclerosis and leukemia. I have been diagnosed with dry macular degeneration and was wondering if my medical history could have something to do with the macular degeneration, and would like to know the most common cause of macular degeneration. [ 12/17/12 ]
Neither leukemia nor multiple sclerosis has been linked to more frequently developing age-related macular degeneration (ARMD). The exact cause of ARMD is not known, but is thought to be related to genetic factors combined with environmental exposures. For example, ARMD is more common in people of Northern European ancestry and also more common in heavy smokers.
My current ophthalmologist has recently indicated that I will be completing treatment soon. I had understood that I needed to continue receiving injections for the rest of my life. Isn't there a danger of losing my eyesight if I don't continue treatment? [ 12/17/12 ]
Intravitreal eye injections such as Avastin, Lucentis, and Eylea are the most common treatment for wet age related macular degeneration (ARMD), however these eye injections do not cure the disease; the injection only controls the ARMD. It is not uncommon to eventually require treatment again after stopping the intravitreal eye injections as the wet ARMD can reactivate. Sometimes vision can be permanently lost when wet ARMD activates again after cessation of intravitreal treatment, even if therapy is restarted.